Virginia, 2007

High Wind in Virginia, December 23, 2007

December 23, 2007 · NWS RNK · 3 events in 3 counties and zones

Strong south to southeast winds developed and downed trees across the high terrain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong south to southeast winds developed and downed trees across the high terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 23, 2:52 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 23, 2:52 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 AM EST SUN DEC 23 2007

.SYNOPSIS...
AREAS OF DRIZZLE AND SPOTTY LIGHT RAIN THIS MORNING...WILL GIVE
WAY TO A STRONG COLD FRONT THAT WILL CROSS THE AREA THIS
AFTERNOON. HIGH PRESSURE QUICKLY BUILDS BACK IN TONIGHT THROUGH
MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AFTER SOME COLLABORATION WITH LWX TO THE NORTH HAVE DECIDED TO
EXPAND THE WIND ADVISORY EAST TO THE BLUE RIDGE FOR TODAY.
SUSPECT SOUTHERLY JET WILL MIX DOWN AT TIMES AT THE HIGH
ELEVATIONS AHEAD AND WITH THE FRONT. THINK ADVISORY CRITERIA WINDS
WILL BE RELATIVELY ISOLATED HOWEVER AND NOT WIDESPREAD. ADVISORY
EXTENDED TO 00Z. WARNING REMAINS THE SAME.

WEDGE SLOWLY ERODING THIS MORNING AHEAD OF ADVANCING COLD FRONT
CURRENTLY MOVING THRU THE MISS VALLEY. LIGHT RAIN/DRZL CONTINUING
ACROSS CENTRAL PORTIONS OF THE CWA AS 40-50KT LOW LEVEL SOUTHERLY
JET OVERRIDES COOL SFC BASED AIRMASS. SOME OF THIS JET WAS MIXING
DOWN TO THE SFC WEST OF THE WEDGE IN THE MOUNTAIN EMPIRE REGION.
ALTHOUGH WIND GUSTS HAVE NOT BEEN EXTREME SO FAR...THE LOW LEVEL JET
IS EXPECTED TO STRENGTHEN TOWARD DAYBREAK AS THE FRONT GETS CLOSER.

BAND OF WARM CONVEYOR BELT SHOWERS CURRENTLY MOVING INTO THE EASTERN
KY/TN WILL ENTER OUR WESTERN COUNTIES SHORTLY AFTER DAYBREAK AND
STEADILY SPREAD EAST THRU THE DAY. FEEL EVERYONE WILL SEE MEASURABLE
RAINFALL TODAY...AND MOST LIKELY A QUARTER INCH OR MORE. HIGHEST
RAINFALL AMOUNTS ARE EXPECTED IN THE NORTHWEST (I.E.
GREENBRIER...BATH...ETC.)...CLOSER TO THE UPPER CLOSED LOW SPINNING
THRU THE GREAT LAKES. IN THIS AREA UP TO AN INCH IS POSSIBLE. IN THE
EAST SOUTHERLY FLOW WILL TRY TO BRING SOME UNSTABLE AIR INTO THE
PIEDMONT THIS AFTERNOON JUST AHEAD OF THE FROPA. MODEL TRENDS OVER
THE PAST 24 HOURS ARE FOR LESS INSTABILITY IN OUR AREA. HOWEVER ANY
TSTMS THAT DEVELOP COULD BRIEFLY MIX DOWN DAMAGING WINDS. MOST
LIKELY THIS WILL OCCUR FURTHER EAST TOWARD THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD AIR ADVECTION KICKS IN LATE IN THE DAY IN THE WEST ALTHOUGH
THIS WILL BE A GLANCING BLOW OF COLDER AIR THAT WILL STRUGGLE TO
MOVE EAST OF THE MTNS AS SFC HIGH PRESSURE QUICKLY BUILDS BACK IN
FROM THE SOUTHWEST TONIGHT. AS A RESULT WEST/NORTHWEST WINDS
BEHIND THE FRONT...ALTHOUGH QUITE GUSTY...WILL LIKELY NOT REACH
ADVISORY CRITERIA. BENIGN WEATHER RETURNS MONDAY AND MONDAY NIGHT
AS THE SFC HIGH FROM THE SOUTHWEST BUILDS OVERHEAD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MEAN H5 PATTERN WILL FEATURE RIDGING ON BOTH COASTS...SPECIFICALLY
WITH AN UPPER HIGH OVER THE SOUTHWESTERN ATLANTIC OCEAN...WITH A TROUGH
IN THE MIDWEST. FOR MUCH OF THE WEEK...DISTURBANCES WILL RIDE SW
TO NE THROUGH THE TENNESSEE AND OHIO VALLEYS ALONG THE
SOUTHEASTERN PERIPHERY OF THE MEAN TROUGH...WHICH WILL SLOWLY
REDUCE HEIGHTS IN THE EAST. INITIALLY...THESE SHRTWVS WILL BE
MOISTURE STARVED...AND ITS TOUGH TO FIGURE WHY THE GFS IS SO
BULLISH ON PRECIP LATER TUESDAY. SIMPLY...THIS MEANS THAT PRECIP
CHCS WILL SLOWLY INC BY THE END OF NEXT WEEK...WHILE TEMPERATURES
WILL BE COOLER AT THE END OF WEEK AS CLOUDS SPILL EAST.
ALSO...THE PREFERRED MODEL...WHICH AGAIN IS THE ECMWF....HAS BEEN
HINTING FOR A FEW DAYS THAT A WEDGE WILL DEVELOP THURS OR
FRIDAY...COOLING TEMPS EVEN MORE...ALTHOUGH THEY WILL STILL BE
CLOSE TO NORMAL FOR THIS TIME OF YEAR. ATTM...TEMPS SHOULD BE WARM
ENOUGH TO PRECLUDE SNOW FOR A LARGE PORTION OF THE CWA.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
IFR RESTRICTIONS WILL CONTINUE FOR MUCH OF THE NIGHT AND PART OF
SUNDAY. BLF/LWB WILL BE FIRST TO BREAK OUT OF THE IFR CIG AS COLD
FRONT CROSSES 17Z. MIXING BEHIND FRONT WILL ALLOW CLOUDS TO
BREAK...THEN ALLOWING STRONGER WINDS TO MIX DOWN...SO BEST GUSTS
TO 30KTS MAY BE AFTER PASSAGE. THE COLD FRONT WILL CROSS ROA
AROUND 18Z...LYH AND DAN NEAR 19Z-20Z. IFR CIG WILL PROB HOLD AT LYH
UNTIL A FEW HOURS BEFORE THE FRONT CROSSES...ROA/DAN SHOULD BREAK
LATE MORNING. WINDS DIE OFF INTO SUNDAY NIGHT.

HIGH PRES BUILDS IN BEHIND THE FRONT MONDAY AND LINGERS INTO
MIDWEEK. THIS SHOULD RESULT IN MAINLY VFR CONDITIONS INTO THU ALTHO
PERIODIC MID LEVEL IMPULSES MOVING THRU THE RIDGE WILL HAVE TO BE
WATCHED FOR MORE CLOUDS/PRECIP THAN EXPECTED THRU THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ010>014-
     016>020-022>024.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-
     015.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR WVZ043>045.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.

&&

SYNOPSIS...JH/JS
NEAR TERM...JS
SHORT TERM...JS
LONG TERM...KM
AVIATION...KM
Hazardous weather outlook, Dec 23, 3:29 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST SUN DEC 23 2007

NCZ003-004-019-020-VAZ032>035-043-240830-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
329 AM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-002-018-VAZ010>014-016>020-022>024-WVZ043>045-240830-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
SUMMERS-MONROE-GREENBRIER-
329 AM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-240830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
329 AM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS AS IT MOVES THROUGH THE AREA THIS AFTERNOON. WITH
THESE STORMS COMES A SLIGHT RISK OF DAMAGING WINDS IN EXCESS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-015-WVZ042-240830-
TAZEWELL-SMYTH-GRAYSON-MERCER-
329 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Tazewell

When
December 23, 4:30 AM EST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Several trees down in Tazewell.

High Wind, Floyd

When
December 23, 7:00 AM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Trees down in Floyd.

High Wind, Smyth

When
December 23, 12:00 PM EST
Where
Smyth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Trees down on Comers Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66251, 66253, 66252.